Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 81, NWS Pueblo, CO

June 20, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2001, 9:43 PM MDT for El Paso County, Colorado. It was in force for 92 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 9:43 PM MDT (03:43 UTC)
Expired
Jun 20, 2001, 11:15 PM MDT
In force
92 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:58 PM MDTHail 1Yoder, CO
Jun 20, 10:20 PM MDTHail 1Colorado Spgs, CO
Jun 20, 10:29 PM MDTHail 1Black Forest, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:00 PM MDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 210344
SVRPUB

COC041-210515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
943 PM MDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1115 PM MDT

* AT 943 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF CALHAN...OR ABOUT 29 MILES
  EAST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 20 MPH. OTHER       
  STRONG STORMS WILL BE MOVING SOUTHEAST AT 20 MPH FROM JUST NORTH   
  OF BLACK FOREST...TRUCKTON...AND FORT CARSON. THESE STORMS MAY    
  ALSO BECOME SEVERE. 

* SOME LOCATIONS AFFECTED WILL BE...
  YODER AND FOUNTAIN AROUND 955 PM MDT
  RUSH AROUND 1005 PM MDT
  TRUCKTON AROUND 1020 PM MDT

THIS IS A DANGEROUS THUNDERSTORM! WIND DRIVEN VERY LARGE...DAMAGING
HAIL IS LIKELY. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3906 10416 3911 10468 3855 10489 3856 10390

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:15 PM MDT, 7 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 2:15 PM MDT, 7 hours 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
215 PM MDT WED JUN 20 2001

...FORECAST CONCERNS ARE EXPECTED STORM ACTIVITY TONIGHT...
ESPECIALLY OVER THE PLAINS...

CURRENTLY: 88-D SHOWS THUNDERSTORMS FIRING OVER EASTERN MOUNTAINS
WHERE CONVECTIVE INHIBITION IS MINIMIZED.  AIRMASS OVER EASTERN
PLAINS CONTINUES TO DESTABILIZE...BUT CIN (CAP) IS STILL EVIDENT IN
LAPS ANALYSIS ATTM.  DEW POINTS ACROSS ALL THE EASTERN PLAINS IN THE
50S TO LOWER 60S AND SOUTHEAST FLOW PICKING UP SOME AS SURFACE LOW
DEVELOPS OVER SOUTH CENTRAL COLO.  UPPER FLOW FROM THE
WEST-NORTHWEST SO SHEAR IS SETTING UP AS WELL.  WATER VAPOR IMAGERY
SHOWS SHORTWAVE OVER WYOMING MOVING SOUTHEAST.

TONIGHT: SHORTWAVE WILL BRUSH ACROSS AREA...WITH BEST DYNAMICS OVER
NORTHEAST COLO. HOWEVER...MID LEVEL QG FORCING SHOWS DIVERGENCE OVER
THE SOUTHEAST PLAINS LATER THIS AFTERNOON.  CAPES PROGGED TO BE 1500
TO LOWER 2000S J/KG IN SOUTHEAST WITH CAP FORECAST TO BREAK BY
MIDAFTERNOON.  DECENT SHEAR PRESENT LATE THIS AFTERNOON...WITH UPPER
WINDS FROM WEST-NORTHWEST AND SURFACE WINDS FROM SOUTHEAST. AS A
RESULT A SUPERCELL OR TWO WILL PROBABLY DEVELOP OVER THE AREA LATE
THIS AFTERNOON AND INTO TONIGHT.  HODOGRAPHS SUGGEST STORM
SPLITTING. TALK OF AN MCS DEVELOPING EITHER IN FAR SOUTHEAST COLO OR
PANHANDLES SEEMS REASONABLE WITH MESOSCALE EVOLUTION...SO WILL
LIKELY MENTION POSSIBILITY OF HEAVY RAIN IN THE FAR SOUTHEAST LATER
TONIGHT IN ZONES. ELSEWHERE ACROSS THE CWFA...ISOLATED TO WIDELY
SCATTERED SHOWERS OR THUNDERSTORMS WILL OCCUR THIS EVENING WHERE
INSTABILITY IS LESS.

THURSDAY AND THURSDAY NIGHT: WEATHER LOOKS TO BE LESS THREATENING ON
THURSDAY.  UPPER SHORTWAVE MAY BE LACKING AND FOCUS OF MOST UNSTABLE
AIR SHIFTS BACK TO THE CENTRAL PART OF CWFA. WEAK UPSLOPE EVIDENT IN
EASTERN PLAINS WITH RESIDUAL MOISTURE FROM PREVIOUS CONVECTION...BUT
ATMOSPHERE MORE STABLE THAN ON WED.  BOTTOM LINE IS THAT I WILL KEEP
LOW POPS IN...SIMILAR TO GOING ZONES.  TEMPS WILL BE SIMILAR TO WEDS
READINGS DURING THE DAY.  WILL PROBABLY LEAN TOWARD MAV GUIDANCE.

FRIDAY AND FRIDAY NIGHT: STILL HAVE LOW LEVEL MOISTURE TO WORK WITH
ON FRIDAY ACROSS EASTERN PART OF CWFA.  AVN MODEL HINTING AT A
SHORTWAVE MOVING ACROSS THE AREA WITH AIRMASS BECOMING UNSTABLE.
WILL CONTINUE TO KEEP LOW POPS IN FORECAST THROUGH FRIDAY NIGHT.
700MB TEMPS WARM ON FRIDAY...SO HIGHS SOME 10 DEGREES WARMER IN THE
PLAINS LOOKS REASONABLE.

FOR THE EXTENDED (SAT THROUGH WED): LONG RANGE MODELS SUGGEST A
RIDGE LOCATED NEAR THE FOUR CORNERS ON FRIDAY...WITH THE RIDGE AXIS
SHIFTING TO THE EAST INTO THE CENTRAL PLAINS THROUGH TUEDAY. NOT A
LOT OF MOISTURE TO WORK WITH INTO TUESDAY...BUT DAYTIME HEATING AND
DESTABILIZATION MAY BE ENOUGH TO SPARK DAILY CONVECTION.  DURING
TUESDAY...STRONG TROUGH WORKING ACROSS SOUTHERN CANADA WILL DROP AP
COLD FRONT INTO EASTERN COLO.  SO WILL KEEP CHANCES FOR TSTORMS
GOING THROUGH WED.

.PUB...NONE.

TLM

In the hours before

Local storm report, Jun 20, 5:03 PM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
503 PM MDT WED JUN 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0/339 PM    14NE WALSENBURG           CO   1.00 INCH HAIL
06/20/01   HUERFANO

0510 PM    3NW ELLICOTT              CO   1.00 INCH HAIL
06/20/01   EL PASO
Local storm report, Jun 20, 7:44 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
744 PM MDT WED JUN 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0734 PM    BEULAH                    CO   2.50 INCH HAIL
06/20/01   PUEBLO

0740 PM    COLORADO CITY             CO   1.50 INCH HAIL
06/20/01   PUEBLO
Local storm report, Jun 20, 8:08 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
808 PM MDT WED JUN 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0801 PM    15N WALSENBURG            CO   1.00 INCH HAIL
06/20/01   HUERFANO
Local storm report, Jun 20, 9:20 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
920 PM MDT WED JUN 20 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0918 PM    5W RAMAH                  CO   1.50 INCH HAIL
06/20/01   EL PASO

0921 PM    RAMAH                     CO   0.75 INCH HAIL
06/20/01   EL PASO

0929 PM    CALHAN                    CO   1.75 INCH HAIL
06/20/01   EL PASO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:15 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo90 min
Jun 20, 8:49 PM MDTTornado WarningPUBEl Paso56 min
Jun 20, 9:11 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo64 min
Jun 21, 1:02 AM MDTSevere Thunderstorm WarningPUBPueblo58 min
Jun 21, 1:18 AM MDTSevere Thunderstorm WarningPUBHuerfano57 min
Jun 21, 5:36 PM MDTSevere Thunderstorm WarningPUBLas Animas54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.